Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Phoenix, AZ

July 30, 2006Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 30, 2006, 1:20 AM MST for Maricopa County, Arizona. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2006, 1:20 AM MST (08:20 UTC)
Expired
Jul 30, 2006, 2:15 AM MST
In force
55 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 64 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 8.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2006-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2006-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 300820
FFWPSR
AZC013-301015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
120 AM MST SUN JUL 30 2006

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR CAVE CREEK...
  IN NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 315 AM MST

* AT 110 AM MST...HEAVY RAIN FALL FROM THUNDERSTORMS HAVE CAUSED A 
RAPID RISE IN THE FLOW OF CAVE CREEK WHICH FLOWS THROUGH THE TOWN OF 
CAVE CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3379 11201 3377 11193 3385 11191 3387 11197

$$

DKS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 9:50 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 29, 9:50 PM MST, 3 hours 30 minutes before
AZZ020>028-CAZ030>033-301200-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
950 PM MST SAT JUL 29 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER NEW MEXICO AND VERY HUMID AIR OVER OUR
AREA MEANS THAT THE CHANCE OF SHOWERS AND THUNDERSTORMS...SOME WITH
HEAVY RAIN...WILL CONTINUE MAINLY IN SOUTH-CENTRAL ARIZONA INCLUDING
THE GREATER PHOENIX AREA THROUGH THIS WEEKEND AND INTO MONDAY. A
DRIER FLOW OF AIR ALOFT FROM THE SOUTHWEST WILL BRING DRIER WEATHER
TO SOUTHEAST CALIFORNIA AND FAR SOUTHWEST ARIZONA BEGINNING EARLY
THIS COMING WEEK...AND DRIER WEATHER AND WARMER DAYS TO THE ENTIRE
AREA WEDNESDAY THROUGH THE END OF THIS COMING WEEK EXCEPT FOR A
SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
OVER THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA.

&&

.SHORT TERM...
TONIGHT THROUGH TUESDAY...
ONCE AGAIN...A VERY MOIST AIRMASS IS IN PLACE OVER ARIZONA...AND OUR
CWA...AND AN UPPER LEVEL LOW PRESSURE SYSTEM CONTINUED TO SPIN OVER
NWRN NEW MEXICO. THIS SYSTEM WAS THERE 2 DAYS AGO AND WAS PROGGED TO
MOVE WEST AND ACROSS THE STATE...BUT IT HAS BASICALLY NOT MOVED MUCH
AT ALL. IT HAS CONTRIBUTED TO OUTBREAKS OF CONVECTION...MAINLY OVER
NRN AND FAR ERN AZ...FROM TIME TO TIME BUT OUR CWA HAS SEEN LITTLE
OVER THE PAST 2 DAYS...INCLUDING THIS EVENING. DESPITE THE HIGH
MOISTURE THAT LINGERS OVER US...AS SEEN IN THE GOES PWAT IMAGERY...
THE 00Z PHOENIX RAOB WITH 1.96 INCHES PWAT...AND THE SURFACE
DEWPOINTS IN THE MID 60S...STORMS HAVE BEEN FEW AND FAR BETWEEN.
MUCH OF THIS IS LIKELY DUE TO ANOTHER DAY OF UNSEASONABLY COOL
TEMPS...PHOENIX ONLY REACHED 97 DEGREES FOR A HIGH AND YUMA ONLY
102. AMAZINGLY...PHOENIX HAS NOW HAD 4 CONSECUTIVE DAYS WITH HIGHS
IN THE MID TO UPPER 90S...NOT LONG AFTER 4 CONSECUTIVE DAYS WITH
HIGHS AT OR ABOVE 114. MUCH OF THE SRN DESERTS ONLY SAW RATHER FLAT
CUMULUS IN THE AFTERNOON AND EVE...AND THERE WERE ONLY A FEW STORMS
THAT FORMED EARLIER DOWN NEAR AND SOUTH OF GILA BEND.

AT 9 PM TONIGHT ANOTHER ROUND OF CONVECTION DEVELOPED TO THE SW OF
THE NEW MEXICO LOW...AND OVER NERN ARIZONA. THESE STORMS HAVE BEEN
MOVING WITH THE NLY STEERING WINDS AND SOME HAVE MADE IT INTO ZONE
24...PROMPTING A SMALL STREAM FLOOD ADVISORY FOR THE AREA NEAR
PUNKIN CENTER. LATEST NAM REALLY DOES NOT MOVE THE NEW MEXICO LOW
MUCH...AND KEEPS LOTS OF MOISTURE AROUND OUR ERN CWA FOR THE REST OF
THE NIGHT. SKIES OVER THE WRN DESERTS AND SERN CA ARE MOSTLY CLEAR
TO PARTLY CLOUDY THIS EVENING AND LITTLE WEATHER IS EXPECTED THERE
FOR THE REST OF TONIGHT. HAVE UPDATED THE ZONES AND GRIDS TO BACK
OFF ON THE POPS/WEATHER FOR TONIGHT...BUT WILL KEEP A CHANCE FOR
STORMS GOING THRU THE MORNING HOURS IN THE SOUTH-CENTRAL DESERTS AND
HIGHER TERRAIN. WITH THE HIGH MOISTURE IN PLACE AND SOME DYNAMICS
POSSIBLE ASSOCIATED WITH THE LOW TO OUR EAST...FEEL A CHANCE FOR
STORMS REST OF THE NIGHT IS WARRANTED...ESPECIALLY SEEING HOW
MORNING CONVECTION HAS OCCURRED IN OUR ERN CWA THE PAST COUPLE OF
DAYS. HIGH MOISTURE VALUES AND ONLY MODEST FLOW ALOFT ENSURE THAT
HEAVY RAIN IS POSSIBLE WHERE STORMS DEVELOP. THUS THE FLASH FLOOD
WATCH WILL CONTINUE THROUGH SUNDAY MORNING FOR SCNTRL ARIZONA.

.PREVIOUS DISCUSSION...
VERY HUMID AIR CONTINUES OVER OUR AREA. THE LOW PRESSURE SYSTEM OVER
NEW MEXICO THAT...A COUPLE OF DAYS AGO...WAS EXPECTED TO MOVE WEST
OVER ARIZONA THIS WEEKEND...HAS INSTEAD MOVED VERY LITTLE. AS A
RESULT...SO FAR...IT HAS NOT BROUGHT MOST OF SOUTH-CENTRAL AND
PORTIONS OF SOUTHWEST ARIZONA THE RAIN THAT WAS EXPECTED.

HOWEVER...IT LOOKS AS IF LOW PRESSURE IMPULSES ROTATING AROUND THE
NEW MEXICO LOW PRESSURE SYSTEM COULD BRING AN UPSWING IN SHOWERS AND
THUNDERSTORMS THE REST OF THIS WEEKEND...ESPECIALLY TONIGHT AND EARLY
SUNDAY TO SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA.
THIS MAY REPEAT AGAIN SUNDAY NIGHT AND MONDAY MAINLY EAST PHOENIX.

THUS...HAVE EXTENDED THE FLASH FLOOD WATCH THROUGH SUNDAY MORNING.

A DRIER FLOW OF AIR ALOFT FROM THE SOUTHWEST WILL BRING DRIER WEATHER
TO SOUTHEAST CALIFORNIA AND FAR SOUTHWEST ARIZONA BEGINNING EARLY
THIS COMING WEEK.

THIS DRIER FLOW OF AIR WILL BRING A DECREASE IN THE CHANCE OF SHOWERS
AND THUNDERSTORMS FROM THE WEST TO SOUTH-CENTRAL ARIZONA TUESDAY AND
TUESDAY EVENING...AS THE LOW PRESSURE SYSTEM FINALLY MOVES EAST OF
NEW MEXICO.

&&

.LONG TERM...
LATE TUESDAY NIGHT THROUGH SATURDAY...
A DRIER FLOW OF AIR ALOFT FROM THE SOUTHWEST...AHEAD OF A DEVELOPING
LOW PRESSURE SYSTEM NEAR THE WEST COAST...WILL BRING DRIER WEATHER
AND WARMER DAYS TO THE ENTIRE AREA DURING THIS PERIOD. THE ONLY
EXCEPTION WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS OVER THE HIGHER TERRAIN EAST OF THE GREATER
PHOENIX AREA WHERE ENOUGH HUMID AIR MAY CONTINUE.

&&

.AVIATION...
FOR THE KPSR AND KIWA TAFS...DO NOT WANT TO OVERDO USE OF TEMPO
GROUPS FOR THE REST OF TONIGHT...SO WILL USE A VICINITY REMARK AFTER
08Z. HOWEVER...DUE TO HIGH MOISTURE AND SOME DYNAMICS...EARLY
MORNING CONVECTION IS POSSIBLE AND THERE MAY BE A THUNDERSTORM WITH
BRIEF HEAVY RAIN INTO THE MORNING HOURS...POSSIBLY CONTINUING PAST
12Z. OTHERWISE 06Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE
DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH FOR SOUTH-CENTRAL ARIZONA AND LA PAZ COUNTY
     EAST OF THE LOWER COLORADO RIVER VALLEY...INCLUDING THE GREATER
     PHOENIX AREA...ZONES 21 THROUGH 24...27 AND 28 THROUGH
     SUNDAY MORNING.

CA...NONE

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

11/ELLIS
Hazardous weather outlook, Jul 29, 6:01 AM MST, 19 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
601 AM MST SAT JUL 29 2006

AZZ021>023-026>028-301315-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
601 AM MST SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE LOWER DESERTS OF SOUTH-
CENTRAL AND SOUTHWEST ARIZONA...EAST OF THE LOWER COLORADO RIVER
VALLEY...THROUGH THIS AFTERNOON. THIS IS DUE TO THE PRESENCE OF
ABUNDANT ATMOSPHERIC MOISTURE AND AN UPPER LEVEL LOW PRESSURE SYSTEM
OVER WESTERN NEW MEXICO. SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE AT ANY TIME AND WILL NOT BE LIMITED TO THE AFTERNOON AND
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MOISTURE WILL BEGIN TO SLOWLY DECREASE FROM THE WEST EARLY NEXT WEEK. THUS
LOCALLY HEAVY RAIN WILL CONTINUE TO BE THE MAIN THREAT THROUGH ON
SUNDAY...BUT WITH FURTHER MOISTURE DECREASE AS THE WEEK PROGRESSES...THE
STORMS WILL BE MORE LIKELY TO PRODUCE DAMAGING WINDS AND LESS LIKELY
TO PRODUCE HEAVY RAIN. HOWEVER...THE LIKELIHOOD OF THE STORMS WILL
ALSO BE DECREASING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-301315-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
601 AM PDT SAT JUL 29 2006 /601 AM MST SAT JUL 29 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT. THE MAIN THREAT FROM ANY STORMS THAT
DO FORM IS LOCALLY HEAVY RAIN. LOCATIONS WITH RUGGED TERRAIN...SUCH
AS JOSHUA TREE NATIONAL PARK...WOULD BE MOST SUSCEPTIBLE TO FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
THE WEEKEND WITH HEAVY RAIN BEING THE MAIN THREAT. A SIGNIFICANT
DECREASE IN MOISTURE IS ANTICIPATED TO OCCUR NEXT WEEK. STORM CHANCES
WILL BECOME SLIGHT MONDAY AND TUESDAY WITH ONLY A LINGERING SLIGHT
CHANCE OVER JOSHUA TREE NATIONAL PARK WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-301315-
SOUTHERN GILA/TONTO NF FOOTHILLS-
601 AM MST SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE HIGHER TERRAIN OF SOUTH-
CENTRAL ARIZONA THROUGH THIS AFTERNOON. THIS IS DUE TO THE PRESENCE
OF ABUNDANT ATMOSPHERIC MOISTURE AND AN UPPER LEVEL LOW PRESSURE
SYSTEM OVER WESTERN NEW MEXICO. SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE AT ANY TIME AND WILL NOT BE LIMITED TO THE AFTERNOON AND
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MOISTURE WILL BEGIN TO SLOWLY DECREASE FROM THE WEST EARLY NEXT WEEK. THUS
LOCALLY HEAVY RAIN WILL CONTINUE TO BE THE MAIN THREAT THROUGH SUNDAY...BUT
WITH FURTHER MOISTURE DECREASE AS THE WEEK PROGRESSES...THE STORMS WILL
BE MORE LIKELY TO PRODUCE DAMAGING WINDS AND LESS LIKELY TO PRODUCE
HEAVY RAIN. HOWEVER...THE LIKELIHOOD OF THE STORMS WILL ALSO BE
DECREASING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:46 PM MSTFlash Flood WarningPSRGila, Maricopa
Jul 30, 2:31 PM MSTFlood WatchPSR18 hr

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.